Last updated: Apr 22, 2008
"Ive always had a strong libido, so it was like suddenly not liking your favorite food."
In 1996 I had a severe snowboarding accident that resulted in a mild brain injury. It took me a full year to regain my brainpower and the ability to read normally or even walk without holding on to the walls for stability. It was a really scary time, but the depression didnt hit right away.

Then one day I suddenly found myself completely unable to experience joy. At first I used exercise and sex to try and fight it. I would drag myself outside for a three-mile run, hoping the endorphins would snap me out of it, and I had sex a lot. It worked a little but not enough.

The depression was way out of proportion to what was going on in my life at the time. I remember going out to dinner with my girlfriend and a few friends. In the middle of it, I felt myself tear up, and I thought, "This is absurd. I have to get help." Thats when I made the decision to go on medication. After enduring such a hard year of recovery, I didnt have the energy to try to ride this out on my own.

I went to see a psychopharmacologist for help and he put me on Paxil (paroxetine, which is a selective serotonin-reuptake inhibitor, or SSRI). Either I didnt know or didnt care about how the side effects would affect my sex drive—I just wanted a drug to pull me out of the depression. I was more worried about the risks of using a psychoactive drug after a brain injury.

More about antidepressants and sex drive
About two weeks later the Paxil kicked in and the depression subsided, but my sex drive was completely gone. It was so dramatic, so quick, and so clear. It didnt occur to me that it could have been anything other than the drug. It felt like part of me had been removed or chemically altered. Ive always had a strong libido, so it was like suddenly not liking your favorite food.

My partner and I tried to have sex maybe three times during the month that I was on Paxil, but it didnt go so well. Not only did I lack the desire to have sex, but I also couldnt achieve an orgasm. Even though I was having sex with someone I loved, it felt like going through the motions. I imagined thats how a prostitute might feel with a john. Obviously it wasnt good for my relationship, but my partner remained patient and understood that the medication was the problem.

Eventually I decided not to put up with it and my doctor changed my medication to Wellbutrin (bupropion). After a week or two on the new medication, my sex drive returned to its usual level and, as far as I could tell, I didnt experience any side effects. I stayed on the medication for four or five months.

Im glad I went for the drugs. I know they dont work for everyone and changing medications might not be so easy for other people, but they seemed to work for me.